European Journal of Clinical Pharmacology

, Volume 74, Issue 2, pp 181–182 | Cite as

Pericarditis associated with cytarabine therapy for acute myelocytic leukemia: a case report

  • Xia Yang
  • Wei Liu
  • Allie Lyons
  • Zaiwei Song
  • Suodi Zhai
  • Kai Hu
Special Article
  • 151 Downloads

Abstract

Background

The incidence of cytarabine-induced pericarditis is rare. So far, only a few cases have been reported worldwide.

Description of the case

We are reporting a case of a 25-year-old male with acute myeloid leukemia (AML M2a) on chemotherapy who developed acute pericarditis after the administration of a cytarabine-containing regimen. The symptoms gradually improved after symptomatic treatment with steroids and other drugs.

Conclusions

This case demonstrates that, although pericarditis induced by cytarabine is rare, early recognition of this potentially life-threatening complication and appropriate management will usually result in the patient’s recovery.

Keywords

Cytarabine Acute myeloid leukemia Pericarditis 

Supplementary material

228_2017_2355_MOESM1_ESM.docx (15 kb)
ESM 1 (DOCX 14 kb)

References

  1. 1.
    Rassiga AL, Schwartz HJ, Forman WB et al (1980) Cytarabine-induced anaphylaxis. Demonstration of antibody and successful desensitization. Arch Intern Med 140(3):425–426CrossRefPubMedGoogle Scholar
  2. 2.
    Blanca M, Torres MJ, Girón M et al (1997) Successful administration of cytarabine after a previous anaphylactic reaction. Allergy 52(10):1009–1011CrossRefPubMedGoogle Scholar
  3. 3.
    O’Donnell MR, Tallman MS, Abboud CN et al (2017) Acute myeloid leukemia, version 3.2017, NCCN clinical practice guidelines in oncology. J Natl Compr Canc Netw 15(7):926–857Google Scholar
  4. 4.
    Pfizer (2014) Idamycin PFS (idarubicin hydrochloride injection). Prescribing information. Pfizer, New York, NYGoogle Scholar
  5. 5.
    Woods T, Vidarsson B, Mosher D et al (1999) Transient effusive-constrictive pericarditis due to chemotherapy. Clin Cardiol 22(4):316–318CrossRefPubMedGoogle Scholar
  6. 6.
    Hermans C, Straetmans N, Michaux J-L et al (1997) Pericarditis induced by high-dose cytosine arabinoside chemotherapy. Ann Hematol 75(1–2):55–57CrossRefPubMedGoogle Scholar
  7. 7.
    Gillis S, Dann EJ, Ilan Y et al (1992) Pericarditis associated with high-dose cytarabine therapy for acute myeloblasts leukemia: a rare complication of therapy. Leuk Lymphoma 6:525–526CrossRefGoogle Scholar
  8. 8.
    Vaickus L, Letendre L (1984) Pericarditis induced by high-dose cytarabine therapy. Arch Intern Med 144(9):1868–1869CrossRefPubMedGoogle Scholar
  9. 9.
    Reykdal S, Sham R, Kouides P (1995) Cytarabine-induced pericarditis: a case report and review of the literature of the cardio-pulmonary complications of cytarabine therapy. Leuk Res 19(2):141–144CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  • Xia Yang
    • 1
  • Wei Liu
    • 1
    • 2
  • Allie Lyons
    • 1
    • 3
  • Zaiwei Song
    • 1
  • Suodi Zhai
    • 1
    • 2
  • Kai Hu
    • 4
  1. 1.Department of PharmacyPeking University Third HospitalBeijingChina
  2. 2.Therapeutic Drug Monitoring and Clinical Toxicology CenterPeking UniversityBeijingChina
  3. 3.College of PharmacyUniversity of KentuckyLexingtonUSA
  4. 4.Department of HematologyPeking University Third HospitalBeijingChina

Personalised recommendations